MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E1455-4
Medical Device Problem Codes Arcing (2583); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Burn(s) (1757); Tissue Damage (2104); No Code Available (3191)
Date of Event 07/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the surgeon finished the right breast and had transitioned to begin working on the left breast.Upon making the incision line, there was an arc between the tip of the bovie and the insulated sleeve, which resulted in 3 small burns along the incision line.They pulled the affected electrode out of the bovie pencil, grabbed a brand new electrode and inserted it into the bovie pencil and proceeded.The surgeon excised the burn in an elliptical area about 5cm long and 2cm wide which tapered at each end to aesthetically complete the procedure.This had added less than 30 minutes to the procedure.The 3 separate skin burns occurred after the surgeon heard a little "pop".Size of burns per surgeon: 5x5mm, 7x7mm, 8x8mm.Doctor said one burn was on the areola (5x5mm), and the other two were below the incision.Insulation on the electrode has a burn/hole in it (picture provided).The patient is currently doing well.
 
Additional Manufacturer Narrative
Evaluation summary: the product was not returned; however, a picture was provided by the customer for analysis.The product in the picture did not meet specification.The picture showed a burn mark on the insulation on the shaft of the electrode.The reported condition was confirmed.The investigation found a burn mark on the shaft insulation of the device.Without the device, it could not determine why or how the damage occurred.The investigation could not determine the root cause of the customer's report.The customer is advised to return the incident device, so a complete evaluation can be performed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
EDGE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8882073
Report Number1717344-2019-01030
Device Sequence Number2494797
Product Code GEI
UDI-Device Identifier10884521713185
UDI-Public10884521713185
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K981916
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 10/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/04/2022
Device Model NumberE1455-4
Device Catalogue NumberE1455-4
Device Lot Number72440024X
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/23/2019
Supplement Date Received by Manufacturer09/09/2019
Initial Report FDA Received Date08/12/2019
Supplement Report FDA Received Date10/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PENCIL AND GENERATOR; PENCIL AND GENERATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient Weight60